I have been bruising every single time I get Botox. I have been told at the medical spa it is normal for some people to bruise every time. They say this has nothing to do with the person administering the Botox. I go to two different Nurse Practitioners there and I bruise with both of them. I stop all blood thinners such as Ibuprofen or fish oil two weeks prior to Botox. I also take Arnica just prior to Botox along with eating pineapple the day of Botox. Is it true that this is just normal?
Bruising Every Time with Botox?
Doctor Answers (17)
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
Tips for Avoiding Bruising When Getting Botox
It sounds like you are doing all the right things within your power to avoid bruising. I would say bruising occurs less than 5% of all my patients. With excellent lighting and a good knowledge of facial anatomy, an experienced injector normally doesn't have problems with bruising, even around the eyes. With many skin types, under good lighting, the injector can see the capillaries and veins coursing through injection areas.
One more thing, needles get dull. You should make sure your injector is using one needle for only 3 - 5 injection points, or even think of it as one needle per anatomical site. Many amateur injectors aren't aware that needles get dull, and they get particularly dull when you hit the bottom of the bottom drawing up botox into the syringe.
Bruising is possible with Botox
While some vessels are visible (and therefore avoidable), anytime a needle is poked through the skin, capillaries are ALWAYS broken. Imagine simply poking yourself with a needle - you pretty much always expect to see a little drop of blood. The capillary holes then seal up via blood clotting, and the bleeding stops.
The blood that leaks out on the surface is seen as bleeding, and the blood that leaks out under the skin's surface is seen as bruising. Depending on how quickly your vessels seal up, the bleeding and bruising are variable.
Even when you avoid the medicines/products that promote bruising, there is always a small amount of leaking. If you tend to be an "easy bruiser" or "easy bleeder", that leaking is greater than average, and you are at higher risk for bruising with Botox (or any other) injection.
Brusing After Botox
Brusing is unfortunately a side effect after Botox injections. Any time the skin is peirced with a needle, there is a risk of bleeding an brusing. Discontinuing blood thinners such as Asprin and Ibprofen, as well as herbal supplements that can thin the blood like Garlic and Ginko, can help minimize bruing. Having an experienced injector with sound knowledge of facial anatomy and the location of the blood vessels can also help ensure these vessels are not punctured during the procedure. Other tricks are using ice, both immediately before and after the injection, applying direct pressure to the area immediately after the injection, and only using each needle 2 or 3 times, as many Botox needles dull very easily. These are the approaches I use in my clinic and have minimized the amount of brusing my patients receive.
You might also like...
How to avoid bruising after surgery?
Stopping blood thinners such as ibuprofen and fish oils two weeks before surgery is the right thing to do. You could try three weeks and see if that makes things better. Otherwise you may simply be more prone to bruising. Applying ice before and after the treatment to significantly cool your skin (but don't get a frost bite!) causes blood vessels to constrict and ooze/bleed less, so that may be one more thing to try.
Botox and bruising
Botox injections, as well as all other injections in the face, can cause bruising. With botox, the most common area to get bruising is around the eyes. I would say that it is unusual to get bruising every time you have the Botox injection. It sounds as if you are doing all of the right things to try and avoid the bruising. Do you bruise easily all over your body? There are some medical conditions that cause people to bruise more than normal. Assuming you have no medical conditions that cause bruising, you could also try icing down the area before and after the injection. Although anyone injecting botox can cause a bruise, I would say that more experienced injectors can use techniques to try and avoid the blood vessels around the eyes and be less likely to cause bruising.
Bruising with Botox
Bruising and botox
Of all treatments that involve injections, patients tend to bruise the least with Botox. It is more common with fillers. Using a very tiny needle, and slow gentle insertion of the needle and gentle delivery of the Botox, may help minimize the bruising. Avoiding aspirin, Motrin, Advil, Ibuprofen, Alleve, fish oil, high doses of vitamin E, Ginseng, Garlic tablets, Ginko, Ginger, and large amount of alcohol for a few days before may help minimize bruising. If bruising is considerable regardless of the injector (you have had two different people treat you), you should see your primary care provider to do a work up of your coagulability. Some people have traits of hemophilia which are not full-blown. It would be important for you to know if you have an inborn error of clotting which may be evident only when needles are inserted in your skin.
If you had more of a traumatic event, it would be helpful to know in advance if you had any coagulation defect problem. Please see your doctor.
The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.
Web reference: http://www.thenyac.com/botox/index.html
Bruising after Botox is less frequent in the hands of an expert
I see you have been having your Botox injected at a medical spa. For your next treatment, you may want to see a specialist like a dermatologic surgeon who has vastly more training in skin surgery, bleeding, and facial aesthetics than a nurse practitioner.
Bruising with Botox?
You are doing everything that I have my patients do to prevent bruising. In addition, however, I use ICE for on the injection area for a few minutesPRIOR to injection to decrease the chance of bruising.
I would suggest being evaluated by a board certified physician to see if there are any other reasons that you are prone to bruising--or if its just technique.
Hope this helps and best of luck!
Sean Doherty, MD
Here's why it's *possible* to bruise every time with Botox (though maybe avoidable):
Lisa, you have been bruising every time with Botox, but I see from your question that the people injecting you have been nurse practitioners. It's possible that going to a physician who has training in facial surgery like a dermatologic surgeon, plastic surgeon, oculoplastic surgeon, or ENT/facial plastic surgeon might get you out of the bruising pattern, since we are much more used to the actual structural anatomy of what's under the skin surface and may be able to better avoid the vessels they may be accidentally running into.
All of the tricks you are doing to minimize bruising do help, and some minimal bruising may not be avoidable, but if you find a physician that causes a bruise one time, she should be able to do a better job of avoiding that particular troublesome vessel the next time around. Sometimes vessels around the eyes are so numerous that it can be difficult to put the Botox where you want it to be, but also avoid every vessel, but that varies by patient and can't be evaluated on the internet. Good luck in your next treatment!
Web reference: http://www.ArtofDermatology.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.